Please help with blood test results


I am new to all of this although was diagnosed with an underactive thyroid 18 years ago - I have just plodded on with my thyroxine as prescribed by my GP and not thought any more about it. Since having breast cancer two years ago, I have also been taking tamoxifen, an oestrogen inhibitor and have been experiencing horrendous side effects from it - terrible joint pain, rapid weight gain (3st in 18 months), mood swings, depression, hair thinning and chronic fatigue. It was only recently that someone suggested these could be suggested these could be caused by my thyroid and not the tamoxifen.

I have spoken to my GP who pretty much poo poo'd the idea but did eventually order some blood tests which have just come back...

Serum TSH level: 8.51 mu/L (0.27 - 4.2)

Serum free T4 level: 9.7 pmol/L (12 - 22)

Serum free T3 level: 4.0 pmol/L (3.9 - 6.7)

Serum ferritin: 103 ug/L (13 - 150)

She also ordered a full blood count with all the elements about mid range apart from Eosinophil count 0.41 10*9/L (0.02 - 0.4) so this was a little higher than range (although I have no idea what it is!)

My GP has phoned and wants to increase my dosage of levo from 225mcg per day to 250.

What do you think? I am really at my wits end, 45 years old and feel like a 90 year old...

Thank you (and sorry for the long post)

6 Replies

  • Hello Lucy1969,

    Welcome to our forum and sorry to hear that you are not well.

    Most people function better with a low TSH of 1.0 or less, and T4 & T3 in the upper quadrant of range. Your results show the opposite and this could be why you feel so ill.

    You are already on a high dose of Levothyroxine that clearly is not working & an increase might even make you feel worse.

    There are many reasons why thyroid hormone meds don't work correctly such as conversion issues (T4 to T3), hormone receptor resistance (cells not able to uptake and use available active hormones), nutrient deficiencies, high or low cortisol levels, high or low iron levels and many many more.

    Also your white blood count is slightly elevated indicating imflammation and possible Hashimotos auto immune disease, prevalent in people with thyroid issues. This could also indirectly stop thyroid meds from working properly.

    I suggest you ask your GP to blood test for antibody presence (TPOAb and TGAb) and also test Vit B12, Vit D, and Folate.

    Post all results complete with ranges (numbers in brackets) for members to comment.

    I hope you feel better soon Lucy1969,


  • Lucy, It's entirely likely that taking Tamoxifen has inhibited absorption and uptake of Levothyroxine and this is why your TSH has risen. Your symptoms are certainly due in part to your high TSH and low FT4 and FT3 but may also be due to adverse effects of Tamoxifen. Most people are comfortable with TSH just above or below 1.0 with FT4 in, or near, the top 75% of range and FT3 towards the top third of range.

    Take Levothyroxine with water on an empty stomach one hour before, or two hours after, food and drink, two hours away from other medication and supplements, and 4 hours away from iron, calcium, vitamin D and oestrogen. Leave 24 hours between last dose and blood draw to avoid skewing results.

    Eosophinols are white blood cells. Yours are probably elevated due to taking Tamoxifen. Other reasons may be due to:

    Asthma, allergies such as hay fever

    Drug reactions

    Parasitic infections

    Inflammatory disorders (celiac disease, inflammatory bowel disease)

    Some cancers, leukemias or lymphomas

  • Hi Lucy, there is a lot of very good information at which could give you side-effect free alternatives to the tamoxifen.

  • Welcome to the forum. Lots of good advice already given but no wonder you are feeling rubbish. So glad you have found us. At least your doctor has spotted you need an increase though that might not be the whole problem. Have you been having yearly thyroid tests. If not you need to to check things are working ok plus a test 6 weeks after any dosage adjustment. Post your next set of bloods when you get them and put these on as well for comparison and hopefully you will get more advice as to where to go next etc Hope you start to feel better soon or if not we can make helpful suggestions. There is a lot of information that you may not be familiar with on the Thyroid UK site as well. Take care

  • If it is the tamoxifen stopping you from absorbing the thyroxine then a dose increase won't make much difference. Do you take them together? If so, then as Clutter says, try taking them at different times. Let us know how you get on - you won't be the only person who experiences this problem and the more this community discovers the more people can be helped - who knows - we might even be able to feed back some information to the medical profession. I believe GPs have a system for feeding this kind of information back to the drug companies.

  • Thank you so much for your help.

    Until a couple of weeks ago I took all of my meds first thing in the morning but since lurking here have switched my levo and venlaflaxine (anti depressant) to bed time when I also take a third naproxen (anti inflamatory). I have notice a slight improvement in my energy levels since doing this. I'll try taking the venlaflaxine and naproxen at dinner time and just take the levo on its own at bed time.

    I shall ask for the other blood tests too (although I think my GP is getting very fed up with me - hopefully she'll agree just to get me out of her office!)

    Thanks again, this site has been a real eye opener.

You may also like...